Tornadoes · United States · Georgia · 2004

F0 tornado, Portal, Georgia, September 27, 2004

This F0 tornado ran 0.5 miles across Bulloch County on September 27, 2004, touching down at 6:00 AM EDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 27, 2004
Touchdown
6:00 AM EDT (10:00 UTC)
Path length
0.5 miles (0.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Bulloch County
Touchdown point
32.600, -81.850
Lift-off point
32.630, -81.880
Record number
1682

What the Weather Service recorded

A weak tornado knocked trees and large limbs down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS CHS issued a tornado warning for this county at 09:26 UTC, 34 minutes before the tornado touched down, in force until 10:15 UTC.

Issued (UTC)ExpiredProductOffice
05:25 UTC06:15 UTCTornado WarningCHS
06:10 UTC06:45 UTCTornado WarningCHS
09:26 UTC10:15 UTCTornado WarningCHS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 05:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Sep 27, 4:16 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 27, 4:16 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY AREA IN WWA SECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EDT MON SEP 27 2004

...A SIGNIFICANT TORNADO EVENT IS POSSIBLE TODAY...
...TROPICAL STORM WARNING EXTENDED TO THE SOUTH SANTEE RIVER...

ATTENTION CUSTOMERS AND PARTNERS...SOME PRODUCTS MAY BE DELAYED
UNTIL AFTER THE 4 AM CONFERENCE CALL TO ENSURE THE LATEST
INFORMATION IS INCORPORATED INTO THE AFTERNOON FORECAST PACKAGE.

.SHORT TERM /TODAY AND TONIGHT/...ANTICIPATE AN ACTIVE DAY TODAY AS
TS JEANNE MEANDERS INTO CENTRAL GA AND EVENTUALLY THE SC MIDLANDS.
HVY RAINS OVER SRN GA WILL GRADUALLY SPREAD N AND EXPAND THIS MRNG
AS ADDITIONAL FEEDER BANDS DVLPG OVER THE OPEN ATLC MOVE INLAND.
STILL LOOKING FOR A 3-7 INCH RNFL POTENTIAL ACROSS THE AREA WITH
HIGHEST QPF ACROSS SE GA CLOSER TO THE TRACK OF JEANNE. THE FLOOD
WATCH WILL CONTINUE. WINDS HAVE BEEN STEADILY PICKUP THIS MRNG AS
JEANNE DRAWS CLOSER. TS FORCE WINDS ARE BUFFETING THE GA COAST WHILE
FARTHER INLAND WIND GUSTS TO NEAR 45 MPH ARE COMMON...ESP IN THE
HEAVIER SQUALLS. GUSTS TO 60 MPH APPEAR LIKELY PER AREA VWPS SO THE
INLAND TS WND WRNG WL REMAIN. JEANNE/S WIND FIELD CONTINUES TO
EXPAND THIS MRNG AS THE CIRCULATION UNWINDS. PER COORD WITH NHC THE
TS WRNG WILL BE EXTENDED N TO THE SOUTH SANTEE RIVER AT 5 AM. DO NOT
THINK TS CONDITIONS WILL OCCUR INLAND ACROSS SC BUT WILL GO AHEAD
AND ISSUE WIND ADVISORY. THIS WILL INCLUDE LAKE MOULTRIE.

0-1KM STORM RELATIVE HELICITIES ON THE ORDER OF 600-800 M2/S2
COUPLED WITH SBCAPES OF 1000-2000 J/KG AND LOW LCLS SUGGEST THE
POTENTIAL EXISTS FOR A SIGNIFICANT TORNADO EVENT TODAY. MANY CELLS
HAVE ALREADY EXHIBITED ROTATION THIS MRNG AND EXPECT THIS CONTINUE
THROUGH THE AFTN. A TONGUE OF DRIER ROTATING AROUND THE BASE OF
JEANNE/S CT) (MB)    (MI)  (FT/S)
DEVILS ISLAND    0800   61     250/ 14/ 17 1013.3F
ROCK OF AGES     0800   56     230/ 17/ 18 1014.4R
PASSAGE ISLAND   0800   58     260/ 16/ 17 1013.9R
STANNARD ROCK    0800   63     250/ 28/ 30 1013.1F

FLOATING BUOYS

STATION/POSITION TIME  TEMP    WIND        PRES    VSBY  WAVE
                       AIR SEA DIR/SP/G                  HT/PER
                 (UTC) (F)     (DEG/KT/KT) (MB)    (MI)  (FT/S)
WEST SUPERIOR    0800   52 48  250/  8/ 10 1014.2S         1/ 3
CENTRAL SUPERIOR 0800   53 49  240/ 16/ 19 1012.7F         3/ 4
EAST SUPERIOR    0800   57 53  210/ 14/ 16 1013.1F         3/ 4
Hazardous weather outlook, Sep 27, 12:48 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 AM EDT MON SEP 27 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1248 AM EDT MON SEP 27 2004

...TORNADO WATCH UNTIL 9 AM MONDAY...
...TROPICAL STORM WARNING FOR THE GEORGIA COAST...
...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA...
...FLOOD WATCH FOR THE ENTIRE AREA...
...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA...
...HIGH RISK FOR RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
.TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE
EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO
NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE
POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A
TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL
STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE
TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE
INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING.
PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE
LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION.

.HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE
BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH
CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR
DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN
EFFECT UNTIL 9 AM MONDAY FOR ALL OF SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA. ADDITIONAL TORNADO WATCHES WILL LIKELY BE
REQUIRED LATER THIS MORNING. IN ADDITION...VERY HEAVY RAINS AND
RAINBANDS FROM JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO
MONDAY...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF MANY
LOCATIONS...AND FLOOD WARNINGS MAY BE REQUIRED AT A LATER TIME. FOR
NOW...A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA.
PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER
AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA
ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH
SURF AND RIP CURRENTS AT LOCAL BEACHES.

.MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH
CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO
GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST
COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER
INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED
FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE
JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Sep 27, 12:44 AM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 AM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1244 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM
MONDAY MORNING FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL...
INCLUDING THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ST
Special weather statement, Sep 27, 3:04 AM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 AM EDT MON SEP 27 2004

GAZ087-088-099>101-SCZ047-048-051-270900-
BEAUFORT-BULLOCH-CANDLER-COASTAL JASPER-EFFINGHAM-INLAND JASPER-
JENKINS-SCREVEN-
INCLUDING THE CITIES OF...METTER...MILLEN...SPRINGFIELD...
STATESBORO...SYLVANIA...BEAUFORT...HILTON HEAD ISLAND AND RIDGELAND
304 AM EDT MON SEP 27 2004

A BAND OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA BETWEEN 3
AND 5 AM. GENERAL RAINFALL AMOUNTS OF AROUND AN INCH ARE QUITE
LIKELY. HOWEVER...ISOLATED AMOUNTS IN EXCESS OF THREE INCHES ARE
POSSIBLE AND MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. IN ADDITION...WIND GUSTS NEAR 40 MPH ARE POSSIBLE WITH THE
HEAVIEST RAIN. THIS COULD RESULT IN MINOR TREE DAMAGE AND SCATTERED
POWER OUTAGES.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WCHS.CSC.NOAA.GOV.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

EMLAW
Special weather statement, Sep 27, 4:06 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 AM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
406 AM EDT MON SEP 27 2004

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 AM EDT FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL...
INCLUDING THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Sep 27, 5:30 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
530 AM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TROPICAL STORM   TILLMAN                 32.46N 81.11W
09/27/2004                   JASPER             SC   EMERGENCY MNGR

            TREES DOWN IN TILLMAN. TIME UNKNOWN.

0500 AM     TROPICAL STORM   LEVY                    32.20N 81.03W
09/27/2004                   JASPER             SC   EMERGENCY MNGR

            TREES DOWN IN LEVY. TIME UNKNOWN.

&&

ST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

10.0 hours before the tornado, 177 km from the path. September 27, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 813 joules per kilogram, CIN -4, lifted condensation level 454 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 173 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
153 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 12:00Z

2.0 hours after it, 177 km from the path. September 27, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1064 joules per kilogram, CIN -1, lifted condensation level 509 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The radar

The Charleston,SC radar (KCLX), 77 km away, was scanning. The volume nearest the touchdown began at 09:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of September 27, 2004

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 275:45 AM EDTF0Hampton, SC0.540
September 277:15 AM EDTF0Screven, GA0.740
September 278:30 AM EDTF0Berkeley, SC1.0150
September 2710:20 AM EDTF0Jenkins, GA0.530
September 2710:23 AM EDTF1Clarendon, SC3.04004
September 2712:05 PM EDTF1Florence, SC0.430$20,000
September 2712:54 PM EDTF1Georgetown, SC1.630$30,000
September 271:39 PM EDTF0Aiken, SC3.0100
September 272:03 PM EDTF0Lee, SC6.080
September 272:25 PM EDTF1Marion, SC1.530$30,000
September 272:30 PM EDTF0Chesterfield, SC3.0120
September 272:52 PM EDTF0Dillon, SC0.225
September 273:15 PM EDTF0Marlboro, SC0.125
September 274:39 PM EDTF0Saluda, SC2.080
September 275:08 PM EDTF1Newberry, SC3.0220
September 275:30 PM EDTF0Lexington, SC1.080
September 275:41 PM EDTF1Moore, NC8.0200
September 275:44 PM EDTF0Newberry, SC3.0100
September 276:20 PM EDTF0Moore, NC0.525
September 277:30 PM EDTF0Wake, NC4.050
September 277:45 PM EDTF0Richmond, NC0.525
September 278:00 PM EDTF1Martin, NC0.2100$100,000
September 278:10 PM EDTF0Montgomery, NC1.050
September 279:08 PM EDTF2Fairfield, SC2.0220113
September 2710:15 PM EDTF1Cherokee, SC0.850$90,000
September 2711:00 PM EDTF1Cleveland, NC2.030$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.